Winter Weather, Edwards
- When
- December 12, 5:00 AM CST to 5:00 PM CST
- Where
- Edwards forecast zone
- Reported by
- ASOS
- Coordinates
- 38.417, -88.053 (the zone’s center; the record gives no point)
The first blast of winter weather followed a strong cold front that swept rapidly east across the Mississippi and Lower Ohio Valleys. Behind the front, widespread snow showers and very windy conditions produced difficult travel conditions.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The first blast of winter weather followed a strong cold front that swept rapidly east across the Mississippi and Lower Ohio Valleys. Behind the front, widespread snow showers and very windy conditions produced difficult travel conditions. Northwest winds ranged from 20 to 30 mph with higher gusts. Peak gusts were as high as 40 mph at Carbondale, 45 mph at Harrisburg, and 47 mph at Carmi. Snow accumulated from one to four inches across southern Illinois. The lowest amounts were an inch or less near the Mississippi River, including the city of Cairo. Widespread amounts from 2 to 3 inches covered most of southern Illinois. A narrow axis of 4-inch amounts extended from Mount Carmel (Wabash County) west-southwest across Interstate 64 to around Benton (Franklin County). There was a pocket of 4 to 6 inches in Johnson County. The snow came down rather heavily at times during the morning, reducing visibility to around one-half mile for a couple hours. Roads became snow-covered and slippery, resulting in numerous accidents. The White County sheriff department handled about 50 vehicle slide-offs and accidents. One sheriff vehicle was struck at the scene of an accident. A tractor-trailer rig crashed on Interstate 64 near the Indiana state line, injuring the driver. A separate accident involving a car that slid off the interstate resulted in one injury. That stretch of Interstate 64 was described as a sheet of ice. The previous day's rainfall was frozen beneath the snow, making roads extremely slick. In Johnson County, a dispatcher reported 15 calls from motorists within two hours. About six of those calls involved property-damage accidents. Several accidents occurred in Hardin County. Strong winds caused blowing and drifting that produced slippery spots well after the snow ended. Visibility was sharply reduced by blowing snow in open farm country. In Jefferson County, a man died in a single-vehicle accident on northbound Interstate 57 on the south edge of Mount Vernon. State police reported zero visibility created by blowing snow contributed to the fatal rollover crash. Dozens of vehicles slid off roads in Franklin County due to blowing and drifting snow. Three people were injured in a wreck on Route 14 in Franklin County that was caused by poor visibility in blowing snow. Drifts of one to two feet were reported in unobstructed open country, specifically in Edwards County in the Wabash Valley. Minor accidents and stranded motorists kept police busy well into the night. Schools were closed the following day in some areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 12, 4:10 AM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
410 AM CST SUN DEC 12 2010
.DISCUSSION...
MAIN CONCERNS FOR THIS FORECAST ARE IMPACTS OF WINTER STORM
THROUGH EARLY MONDAY...AND THEN WHETHER WE WILL WARM UP ABOVE
FREEZING BEFORE THE NEXT SYSTEM IMPACTS THE AREA WEDNESDAY THROUGH
THURSDAY. NO CHANGES PLANNED TO HEADLINES AT THIS TIME.
THE PRIMARY 700MB AND 500MB CIRCULATION IS LOCATED JUST NORTHEAST
OF ST LOUIS AT THIS TIME. RADAR MOSAIC AND METARS INDICATE THAT
THE MAIN AREA OF SNOW IS WRAPPING SOUTHWARD ON THE WEST SIDE OF
THE LOW. 00Z MODELS CONTINUE TO MOVE THE LOW EAST SOUTHEAST JUST
NORTH OF THE FORECAST AREA THROUGH THE DAY. THIS WILL ALLOW AT
LEAST LIGHT SNOW TO ROTATE SOUTHEAST OVER MUCH OF THE QUAD STATE
BY NOON.
THE BACK EDGE OF THE INHERITED WINTER WEATHER ADVISORY LINES UP
VERY WELL WITH THE ONE INCH SNOW LINE IN THE GRIDS. GIVEN
POTENTIAL 15 TO 1 OR GREATER SNOW TO LIQUID RATIO...WOULD NOT BE
SURPRISED TO SEE UP TO 3 INCHES IN SOME LOCATIONS...ESPECIALLY
OVER THE NORTHEAST AND EAST. ONLY CONCERN FOR THE ADVISORY IS
POSSIBLY TO EXTEND IT INTO THE EVENING OVER SOUTHWEST INDIANA AND
THE PENNYRILE REGION OF WEST KENTUCKY. FIGURE THIS WILL BE MOST
EASILY DONE BY THE DAY SHIFT WHEN IT BECOMES MORE OBVIOUS IF/WHERE
THE EXTENSION WOULD BE NEEDED.
OTHER HEADLINE OF CONCERN FOR TODAY IS THE WIND ADVISORY. IT
APPEARS THAT THE MODELS HAVE TRENDED JUST A BIT WEAKER WITH THE
WINDS COMPARED TO YESTERDAY WHEN WE WERE A FEW KNOTS SHY OF AN
ADVISORY. HOWEVER...WITH 00Z GFS AND NAM SOUNDINGS INDICATING 40-50KTS
OF WIND TO POTENTIALLY MIX DOWN TO THE SURFACE...HAVE NO PROBLEM
WITH THE ADVISORY. ITS TIMING LOOKS REAL GOOD WITH THE MOST RECENT
GUIDANCE.
AS FOR TEMPERATURES/WIND CHILLS...FIRST CONCERN IS THAT ALL
GUIDANCE IS TRYING TO WARM US UP TO THE UPPER 20S WITH CLOUDS...SNOW AND
VERY STRONG COLD ADVECTION ONGOING THROUGHOUT THE DAY. REALLY DO
NOT WANT TO BUY IT...SO MASSAGED THE TEMPERATURE GRIDS TODAY BY
HAND TO SHOW LESS RECOVERY THAN PREVIOUSLY FORECAST. IT PROBABLY
IS NOT COLD ENOUGH.
WIND CHILLS WILL GO BELOW ZERO OVER MUCH OF THE AREA THIS
EVENING...BUT MINIMUM VALUES WILL ONLY TOUCH 10 BELOW ZERO IN THE
KMVN AREA FOR AN HOUR OR TWO NEAR 12Z MONDAY. HAVE DECIDED NOT TO
ISSUE A WIND CHILL ADVISORY BASED ON STRICT CRITERIA...BUT DO
RECOGNIZE THAT IT WILL BE THE CHILLIEST CONDITIONS WE HAVE SEE THIS
YEAR...ESPECIALLY FOR ANYONE WAITING ON A SCHOOL BUS MONDAY
MORNING. WILL LET THE DAY SHIFT RECONSIDER THIS DECISION WITH
RESPECT TO 12Z GUIDANCE AND ACTUAL SNOW COVER.
IN GENERAL TRIED TO KEEP TEMPERATURES CLOSER TO THE COOLER MAV
NUMBERS THROUGH TUESDAY...AND THEY MAY NOT BE LOW ENOUGH
ESPECIALLY IF WE END UP WITH A DECENT SNOW PACK.
OUR NEXT SYSTEM IS FORECAST BY THE ECMWF AND GFS TO BRING WARM
ADVECTION RAINS INTO THE REGION BY LATE WEDNESDAY AFTERNOON OR
WEDNESDAY EVENING. SURFACE TEMPERATURES WILL LIKELY STILL BE BELOW
FREEZING WITH SNOW PACK IN THE NORTH WHEN THE PRECIPITATION
BEGINS...SO FREEZING RAIN WILL BE A POSSIBILITY. DO NOT FIGURE IT
WILL CAUSE TOO MUCH TROUBLE AS LATENT HEAT RELEASE WILL LIKELY
MAKE IT A RATHER SHORT-LIVED ISSUE GIVEN THE LACK OF COLD
ADVECTION TO OFFSET IT.
WILL CONTINUE TO MENTION RAIN OR FREEZING RAIN ROUGHLY OVER THE
NORTHERN HALF OF THE AREA WEDNESDAY AFTERNOON THROUGH EARLY
THURSDAY. THE GFS IS MORE PROGRESSIVE WITH THE SYSTEM THAN THE
ECMWF...WHICH IS APPARENTLY FAVORED BY THE DAY SHIFT. ONLY TWEAKED
FREEZING RAIN AREA WITH THIS PACKAGE. IF THE GFS IS CORRECT COULD
SEE REINFORCING COLD SHOT BEHIND THIS SYSTEM LATE NEXT WEEK.
&&
.AVIATION...
AREAS OF LIGHT SNOW SHOWERS MOVED INTO THE KEVV/KOWB AREA BEFORE
09Z. THESE SNOW SHOWERS SHOULD GENERALLY REMAIN LIGHT THROUGH THE
MORNING...THEN A PERIOD OF LOCALLY HEAVY SNOW SHOWERS IS POSSIBLE
IN THE AFTERNOON ON THE BACK SIDE OF A STRONG UPPER LEVEL LOW.
AT THE KPAH/KCGI SITES...SNOW SHOWERS WILL INCREASE DURING THE
MORNING AND CONTINUE THROUGH THE AFTERNOON. FOR THE MOST PART...IT
APPEARS CONDITIONS WILL REMAIN ABOVE IFR LEVELS AT THOSE SITES. ANY
IFR CONDITIONS AT THOSE SITES WOULD BE MORE LIKELY AT KPAH AND
MAINLY IN THE MORNING.
WINDS WILL BECOME STRONG AND GUSTY AT ALL SITES TODAY...WITH PEAK
GUSTS NEAR 40 KNOTS POSSIBLE. THE STRONGEST WINDS SHOULD BE IN THE
AFTERNOON AT KCGI/KPAH AND MORE TOWARD EVENING AT KEVV/KOWB. THESE
STRONG WINDS WILL RESULT IN SNOW BLOWING AND DRIFTING
AROUND...COMPLICATING SNOW REMOVAL EFFORTS WHERE ACCUMULATIONS
OCCUR. ACCUMULATIONS ARE MOST LIKELY AT KEVV AND KOWB.
SNOW SHOWERS WILL END OR DIMINISH TO FLURRIES AT KPAH AND KCGI BY
00Z. SNOW SHOWERS MAY LINGER AT KOWB THROUGH THE EVENING.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR BALLARD-
CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
GRAVES-HENDERSON-HOPKINS-LIVINGSTON-LYON-MARSHALL-MCCRACKEN-
MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.
WIND ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT CST TONIGHT FOR
BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
DAVIESS-GRAVES-HENDERSON-HOPKINS-LIVINGSTON-LYON-MARSHALL-
MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR FULTON-HICKMAN.
MO...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR BOLLINGER-BUTLER-
CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR
ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-
JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION
IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.
WIND ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT CST TONIGHT FOR
ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-
JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION
IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.
IN...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR GIBSON-
PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.
WIND ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT CST TONIGHT FOR
GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.
&&
PUBLIC.....DRS
AVIATION...MYHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 932 PM CST SAT DEC 11 2010 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-121100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 932 PM CST SAT DEC 11 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT PATCHY SLICK SPOTS COULD DEVELOP ON AREA ROADS EARLY TONIGHT AS TEMPERATURES FALL BELOW FREEZING...WHILE SOME ROAD SURFACES MAY STILL BE WET FROM RAIN TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WINTER WEATHER ADVISORY IS IN EFFECT SUNDAY FOR MOST OF WEST KENTUCKY...AND SOUTHERN ILLINOIS AND SOUTHWEST INDIANA. 1 TO PERHAPS 2 INCHES OF SNOW WILL BE POSSIBLE IN THE ADVISORY AREA. REFER TO THE WINTER WEATHER ADVISORY PRODUCT FOR MORE INFORMATION. A WIND ADVISORY IS IN EFFECT FOR THE REGION SUNDAY INTO SUNDAY EVENING. STRONG WEST TO NORTHWEST WINDS 20 TO 35 MPH WITH GUSTS TO 45 MPH CAN BE EXPECTED. REFER TO THE WIND ADVISORY PRODUCT FOR MORE INFORMATION. VERY COLD CONDITIONS WILL AFFECT THE REGION SUNDAY THROUGH MONDAY. WIND CHILL TEMPERATURES SUNDAY WILL RANGE FROM 5 TO 15 ABOVE ZERO. SUNDAY NIGHT...WIND CHILLS AS LOW AS 5 TO 10 BELOW ZERO WILL BE POSSIBLE. IN FACT...WIND CHILL TEMPERATURES MONDAY WILL STAY IN THE SINGLE DIGITS FOR MOST OF THE DAY. ANOTHER STORM SYSTEM WILL MOVE EAST ACROSS THE AREA IN THE WEDNESDAY TO THURSDAY TIME FRAME. WHILE MOST OF THE PRECIPITATION IS EXPECTED TO FALL AS RAIN...A PERIOD OF FREEZING RAIN IS POSSIBLE AT THE ONSET PARTICULARLY NEARING AND NORTH OF THE INTERSTATE 64 CORRIDOR. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY SNOWFALL AND TREACHEROUS TRAVEL CONDITIONS RIGHT ON THROUGH SUNDAY EVENING.
The national radar mosaic for the moment the first event began.
18 winter weather. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Weather, Jefferson | 2010-12-12 | 43 | Male | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266718, 266720, 266721, 266722, 266723, 266724, 266726, 266727, 266728, 266729, 266730, 266731, 266732, 266733, 266734, 266735, 266736, 266737.